A few days ago I started taking 5-htp and the last 2 days I have been having this horrible feeling.. its like I cant get enough air into my lungs.... i feel like Im suferacating (sp?) right now Im finding it hard to breath! its not a panic attack but just difficulty breathing....
Could this be caused bt 5-htp????? Im thinkin about stopping it... dont like this feeling at all........
You might be suffering from hyperventilation triggered by anxiety. You might not be wrong too with the 5-HTP. It is an amino acid naturally produced by the body. If you have no lack in this specific amino acid or no lack in serotonin, normally due to good lifestyle like physical activity and healthy diet, it can cause some adverse effect like hypertension. 5-HTP is often used by vegetarians who cannot get this amino acid in their diet.
When combined with MAO inhibitors or SSRIs, 5-HTP can cause acute serotonin syndrome. So be careful.
Healthy mind-body is all about balance. Having more of a substance like serotonin as a good example, can have a very bad effect on you and yes can be linked with hyperventilation and agitation. Having less of a substance can also lead to bad symptoms as well. It's all about having a good balance. If you are eating well ( as recommended by a food guide ) and moving you should not be supposed to take supplements.
Think about drug interactions too. You mentioned thyroid meds. Actually you could be allergic to Eltroxin.
''Synthetic levothyroxine ( Eltroxin ) can cause adverse effects such as palpitations, nervousness, headache, insomnia, swelling of the legs and ankles, weight loss, and increased appetite. Allergic reactions to the drug are characterized by symptoms such as difficulty breathing, shortness of breath, or swelling of the face and tongue.''
Please consider that i'm not a doctor and those are all issues you should discuss with your doctor. Even if it's sold over the counter or if it's natural doesn't mean it cannot be harmful. Keep that in mind and please consult your doctor about Eltroxin and any supplements or other medications you take.
5htp is a metabolite of tryptophan. While it's true that there is more tryptophan in animal products than plants, particularly dairy and turkey, (and dairy is not well tolerated by most people), any complete protein will have tryptophan in it. This includes soy beans, and virtually any legume combined with a whole grain. There is also no evidence anyone has any more or any less serotonin than anyone else as far as mental illness is concerned. ssris merely allow you to utilize it longer, and 5htp supplementation supercharges the production of it in the first place assuming the requisite co-factors, such as B6, are also there. It just tones the production system. As for your reaction, anyone can be sensitive to anything, but I'd look at the rhodiola before the tryptophan. Rhodiola can be very stimulating, and I'd be careful about that herb if anxiety is a problem. Better support for adrenals for people with anxiety can be had with ashwagandha, eleuthero, and American ginseng (not Chinese). The best way to find out if a natural substance is causing something is to quit taking it, something more difficult to do with medication.
I dont think its hyperventillation. Im not in a panic or anythng, Im not breathing fast and I have no heart palps etc...... Its just heard getting air into my lungs... Like there not working at all....
Do you experience symptoms such as numbness or tingling in the hands, feet and lips, lightheadedness, dizziness, headache along with your breath problem?
But honestly i think it might be linked to anxiety since you are posting in the anxiety forums and not getting enough air into the lungs is a common symptom of anxiety which can lead to hyperventilation as you focus on gettin more air to your lungs while it's not necessary. hyperventilation reduces the carbon dioxide concentration of the blood to below its normal level, initiating constriction of the blood vessels which supply the brain, and preventing the transport of oxygen and other molecules necessary for the function of the nervous system.
Anyway like i said must be due to anxiety but I'm not a doctor and you should consult a doctor if you are really worried about it. I know i suffer from time to time from hyperventilation and just the fact to think about your breathing can trigger it. What i do to counter it is slow deep breathing. Inhale the max air you can, hold it for 1 to 2 second then release the air so it must take double or more or less the time it took to inhale. It will make you calm and allow appropriate oxygenation.
I dont have any other symptoms at all... no shaking, sweating, tingling or numbness..... Im never in a panic when it happens! its could happen when im most relaxed, when im going to sleep or just chatting..... i dont know.. il see how it all goes and hope that it will go away!
Yes you can be sure it's only anxiety. Otherwise keep us posted if you have more concerns. We are always here to help. You might also consider relaxation techniques like deep breathing. If you need any info on relaxation techniques or deep breathing come back to me or write me a private message.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.